Alert archive / Mississippi / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 296, NWS Jackson, MS

May 20, 20254 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2025, 7:21 PM CDT for 4 counties in Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2025, 7:21 PM CDT (00:21 UTC)
Expired
May 20, 2025, 8:15 PM CDT
In force
54 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Humphreys County, MS, Issaquena County, MS, Sharkey County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 94 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:09 PM CDTTornado WatchSPC8 hr
May 20, 5:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2025-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2025-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
2.0
Supercell composite
15.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:08 PM CDT, 13 minutes earlier.

Area forecast discussion, May 20, 7:08 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
708 PM CDT Tue May 20 2025

...New AVIATION...

.DISCUSSION...
Issued at 315 PM CDT Tue May 20 2025

Through tonight: The scenario continues to unfold as expected
with a capped warm sector that is heating up strongly well ahead
of an approaching cold front. Storms including some supercells
have developed from northern LA to eastern AR/nrn MS, and they are
just outside of our forecast area. Given that the mixing layer
depth has just about peaked now, it may take some time for a
tornado threat to ramp up, so damaging wind gusts and large hail
should be the primary threats. By early to mid this evening, as
the storms become more organized, we will see the severe threats
peak over north central to northeast MS, including for tornadoes
with effective low level shear expected to maximize in that area
and time frame. The lift associated with the front will be less
as you go south, which makes storm coverage and the overall storm
threat more conditional, especially south of the I-20 corridor
late tonight. There has been little change to timing and hazards.
/EC/

Wednesday through Monday: Cyclonic northwest flow aloft around a
large northeast CONUS trough will bring drier and slightly cooler
conditions to the forecast area making for more comfortable
conditions through late week. As is often the case this time of
year, less humidity is a very temporary condition, and the heat
and humidity will begin to build back in this weekend along with
rain chances. It looks like stormy conditions will peak late
Sunday and perhaps intol Monday ahead of a seasonably strong cold
front pushing south into the area. /EC/

&&

.AVIATION...
(00Z TAFS)
Issued at 706 PM CDT Tue May 20 2025

Outside of a few TSRA crossing the area tonight ahead of a cold
front, VFR conditions will prevail through the forecast period.
Surface wind will shift to a more northerly direction following
the cold front passage from northwest to southeast overnight. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       64  86  63  88 /  50   0   0   0
Meridian      65  86  61  90 /  60   0   0   0
Vicksburg     62  86  63  89 /  30   0   0   0
Hattiesburg   72  91  65  93 /  20   0   0   0
Natchez       64  87  64  90 /  30   0   0   0
Greenville    61  85  63  86 /  20   0   0   0
Greenwood     61  85  62  86 /  30   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

EC/

In the hours before

Local storm report, May 20, 5:26 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
526 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Dmg     4 SSE Jennie            33.20N 91.26W
05/20/2025                   Chicot             AR   Storm Chaser

            Tree downed across southbound lane of US 65.
            Possible tornado.

&&

DL
Local storm report, May 20, 5:33 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
533 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tornado          4 SSE Jennie            33.21N 91.26W
05/20/2025                   Chicot             AR   Storm Chaser

            Several snapped trees near Chicot Junction.

&&

DL
Local storm report, May 20, 5:51 PM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
551 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Tstm Wnd Dmg     5 NNW Snyder            33.36N 91.66W
05/20/2025                   Ashley             AR   Emergency Mngr

            Power line down.

&&

CE
Local storm report, May 20, 6:42 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
642 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tornado          6 WSW Jennie            33.21N 91.37W
05/20/2025                   Chicot             AR   Public

            Numerous groups of powerlines down at
            highway 160 & bill young.

&&

OAJ
Special weather statement, May 20, 6:57 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
657 PM CDT Tue May 20 2025

LAZ024-026-210045-
Concordia LA-Catahoula LA-
657 PM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CONCORDIA AND
NORTHERN CATAHOULA PARISHES THROUGH 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manifest, or 10 miles west of Harrisonburg, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Wallace Ridge and Manifest around 700 PM CDT.
  Jonesville and Harrisonburg around 705 PM CDT.
  Wildsville around 710 PM CDT.
  Frogmore around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for northeastern
Louisiana.

&&

LAT...LON 3182 9201 3177 9158 3151 9170 3161 9201
TIME...MOT...LOC 2356Z 282DEG 26KT 3172 9199

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SW
Local storm report, May 20, 7:06 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
706 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Tstm Wnd Dmg     4 ESE Foote             33.07N 90.96W
05/20/2025                   Washington         MS   Law Enforcement

            Tree down along Hwy 436 at Beargarden Rd.

&&

CE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:28 PM CDTTornado WarningJANSharkey, Yazoo28 min
May 20, 7:34 PM CDTSevere Thunderstorm WarningJANAttala, Holmes, Leake, Madison32 min
May 20, 8:14 PM CDTSevere Thunderstorm WarningJANSharkey, Yazoo61 min
May 20, 8:16 PM CDTSpecial Weather StatementJANAdams44 min
May 20, 8:22 PM CDTSevere Thunderstorm WarningJANAdams35 min
May 20, 8:26 PM CDTSpecial Weather StatementJANMadison34 min
May 20, 8:38 PM CDTSevere Thunderstorm WarningJANLeake, Madison67 min
May 20, 8:53 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo46 min
May 20, 9:18 PM CDTSevere Thunderstorm WarningJANLeake, Madison, Rankin, Scott57 min
May 20, 9:52 PM CDTSevere Thunderstorm WarningJANNewton, Scott39 min
May 20, 10:35 PM CDTSpecial Weather StatementJANLauderdale, Newton40 min
May 20, 7:19 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia56 min
May 20, 10:08 PM CDTSevere Thunderstorm WarningJANConcordia22 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.